Wyoming, 2010

Hail in Wyoming, July 22, 2010

July 22, 2010 · NWS CYS · 1 event in 1 county or zone

Ample moisture in conjunction with an upper level disturbance moving over the area caused severe thunderstorms to develop. Large hail was the only threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Ample moisture in conjunction with an upper level disturbance moving over the area caused severe thunderstorms to develop. Large hail was the only threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 1:55 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUL 22 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY...
FLOW REMAINS NEARLY ZONAL ACROSS THE INTERMOUNTAIN WEST EARLY
THIS AFTERNOON...WITH A PERSISTENT UPPER HIGH ACROSS THE SE
CONUS...AND AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE NRN
ROCKIES. SFC ANALYSIS DEPICTS A LOW PRESSURE AREA OVR THE ERN
DAKOTAS...WITH A SFC FRONT EXTENDING INTO SE COLORADO. SATELLITE
IMAGERY DOES INDICATE MID-LEVEL MOISTURE ADVECTION AROUND THE
WESTWARD EXTENT OF THE UPPER HIGH...MOVING NORTH INTO SOUTHEAST
WYOMING. A FEW THUNDERSTORMS HAVE ALREADY FORMED OVR THE SNOWY
RANGE EARLY THIS AFTERNOON...AND EXPECT THIS TREND TO CONTINUE AS
STORMS TRANSLATE EAST WITH THE MEAN FLOW THROUGH THE EARLY EVENING
HOURS. KEPT THUNDERSTORMS ISOLATED WEST OF THE LARAMIE RANGE...AND
SCATTERED EAST THROUGH THIS EVENING. SFC DEW POINTS ARE RUNNING
ABOUT 5 TO 8F DRIER THAN YESTERDAY AT THIS TIME...WITH THE
EXCEPTION OF THE WRN NEBRASKA PANHANDLE...WHICH HAS NOT CHANGED
MUCH FROM YESTERDAY. ADDITIONALLY...THE RIGHT ENTRANCE REGION OF A
H3 JET STREAK WILL MOVE OVERHEAD THROUGH THE EVENING HOURS MAINLY
OVER THE EASTERN HALF OF THE CWA. SO...EXPECT TYPICAL SUMMERTIME
THUNDERSTORMS THROUGH THE EVENING HOURS...WITH PERHAPS A FEW
BECOMING STRONG...ESPECIALLY OVR THE PANHANDLE. MAIN HAZARD WITH
TODAYS STORMS WILL BE GUSTY WINDS TO 55 MPH...GIVEN THE INVERTED-V
THERMODYNAMIC PROFILE...AND PERHAPS SOME SMALL HAIL. FOR
FRIDAY...PREFRONTAL SFC TROUGH SLIDES THROUGH ALL BUT CHEYENNE
COUNTY BY AFTERNOON. THE DRIER AIR MASS BEHIND THIS FEATURE WILL
KEEP DRY...WARM...AND BREEZY CONDITIONS GOING AT MOST LOCALES.
THE EXCEPTION WILL BE CHEYENNE COUNTY WHERE BETTER MOISTURE WILL
EXIST IN FRONT OF THE SFC TROUGH. SO...HAVE ADDED A CHANCE OF
THUNDERSTORMS THERE AFTER 21Z. THE MAIN COLD FRONT WILL ACCELERATE
SOUTH FRIDAY NIGHT...TURNING SFC WINDS NORTHERLY. THIS FROPA IS
EXPECTED TO BE DRY...GIVEN LACKING MOISTURE PROFILE. LARGE SCALE
SUBSIDENCE BENEATH THE SFC HIGH WILL KEEP SATURDAY DRY AS
WELL...AND HAVE REMOVED PRECIPITATION CHANCES DURING THIS
TIMEFRAME. TEMPERATURES WILL RUN AROUND 5 DEGREES ABOVE NORMALS ON
FRIDAY...WITH AFTERNOON HIGHS GENERALLY IN THE 80S WEST OF
INTERSTATE 25... WITH LOW TO MID 90S EAST. A COOLER DAY IN STORE
FOR SATURDAY...WITH AFTERNOON HIGHS NEARLY 10 DEGREES COOLER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS ARE CONTINUING THE RECENT TREND OF RETARDING THE RETURN OF
MONSOONAL MOISTURE BACK OVER THE CWA...NOW NOT SHOWING MUCH OF A
RETURN UNTIL TUESDAY ONWARD. THIS IS A RESULT OF THE MULTIPLE
IMPULSES THAT ARE FORECAST TO MOVE ACROSS SOUTHERN CANADA INTO
EARLY NEXT WEEK...KEEPING THE SOUTHERN U.S. UPPER HIGH RATHER
FLATTENED AND THE UPPER FLOW MORE WESTERLY ACROSS THE REGION INTO
EARLY NEXT WEEK. WILL CONTINUE TO FAVOR A GENERALLY DRY AND WARM
FORECAST THEN RETURN BETTER CHANCES FOR PCPN BY MIDWEEK...BRINGING
THEM OVER THE WESTERN CWA INITIALLY...SPREADING EAST BY THE
WEDS/THURSDAY TIME PERIOD. VERY WARM TEMPERATURES EXPECTED MONDAY
AND TUESDAY BEFORE INCREASING MOISTURE AND MORE CLOUD COVER SHAVES
SOME OF THE HEAT OFF BY MIDWEEK.

&&

.AVIATION...00Z TAF ISSUANCE...
WIDELY SCTD SHOWERS AND TSTRMS EXPECTED OVER THE PLAINS INTO
EARLY THIS EVENING PRODUCING BRIEF MVFR CONDS MAINLY FOR LOWERED
VISIBILITIES. OTHERWISE VFR CONDITIONS OVERNIGHT THROUGH FRIDAY AS
DRIER AIR SPREADS OVER THE REGION.

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOP ACROSS THE DISTRICT THROUGH THE EVENING HOURS. A FEW
THUNDERSTORMS MAY BECOME STRONG THIS AFTERNOON CONTAINING WIND GUSTS
TO 55 MPH AND SMALL HAIL. A MUCH DRIER...WARM...AND BREEZY DAY IS
EXPECTED ACROSS THE DISTRICT ON FRIDAY. MINIMUM RELATIVE HUMIDITIES
WILL DROP TO NEAR 15 PERCENT OR SLIGHTLY BELOW. IN ADDITION...WEST
WINDS OF 15 TO 20 MPH ARE EXPECTED TO GUST TO NEAR 30 MPH FOR A TIME
DURING THE AFTERNOON HOURS. SO...WILL ISSUE A FIRE WEATHER WATCH FOR
ZONES 301 AND 302...GIVEN THERE CRITICAL FUEL STATUS. ANOTHER DRY
DAY IS EXPECTED ON SATURDAY...THOUGH TEMPERATURES WILL COOLER AND
WINDS LIGHTER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM 1 PM FRIDAY TO 8 PM FRIDAY FOR WYZ101-
     WYZ102-WYZ103.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jul 22, 10:07 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MDT THU JUL 22 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-231630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1107 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED FOR AREAS WEST OF THE LARAMIE
RANGE TODAY...WITH SCATTERED THUNDERSTORMS FOR THE EASTERN PLAINS.
THE MAIN HAZARD WITH THUNDERSTORMS ACTIVITY THIS AFTERNOON WILL BE
WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND SMALL HAIL.
THUNDERSTORMS WILL DISSIPATE BY MID-EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOONAL MOISTURE WILL GRADUALLY RETURN FROM WEST TO EAST ACROSS
THE AREA...RESULTING IN A RETURN TO THUNDERSTORM CHANCES MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 1:55 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUL 22 2010

NEZ020-054-222200-
BANNER NE-KIMBALL NE-
255 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND BANNER
COUNTIES UNTIL 400 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF ALBIN...OR 19 MILES NORTHWEST OF
KIMBALL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISBURG...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC
Special weather statement, Jul 22, 3:06 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT THU JUL 22 2010

NEZ003-019>021-222245-
BANNER NE-BOX BUTTE NE-MORRILL NE-SCOTTS BLUFF NE-
406 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE...EASTERN
SCOTTS BLUFF...NORTHERN MORRILL AND NORTHEASTERN BANNER COUNTIES
UNTIL 445 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHIMNEY ROCK...OR 16 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGEPORT...
  ANGORA...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SJC
Special weather statement, Jul 22, 3:10 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT THU JUL 22 2010

WYZ102-222300-
NIOBRARA COUNTY WY-
410 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 500
PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF REDBIRD...OR 35 MILES WEST OF
EDGEMONT...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...
  MULE CREEK JUNCTION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SJC
Special weather statement, Jul 22, 3:19 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU JUL 22 2010

NEZ019>021-222300-
BANNER NE-MORRILL NE-SCOTTS BLUFF NE-
419 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
WESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 500 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISBURG...OR 19 MILES SOUTH OF
SCOTTSBLUFF...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUBBARD GAP...
  CHIMNEY ROCK...
  REDINGTON...
  BAYARD...
  BRIDGEPORT...
  MCGREW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SJC
Local storm report, Jul 22, 3:36 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 SW REDBIRD            43.22N 104.30W
07/22/2010  E0.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Jul 22, 3:36 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT THU JUL 22 2010

NEZ054-055-222330-
CHEYENNE NE-KIMBALL NE-
436 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIMBALL AND SOUTHWESTERN
CHEYENNE COUNTIES UNTIL 530 PM MDT...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF KIMBALL AIRPORT...OR 14
MILES SOUTHWEST OF KIMBALL...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KIMBALL AND SOUTHWESTERN CHEYENNE
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
July 22, 3:43 PM MST to 3:46 PM MST
Where
Niobrara County, 6 mi SE of Redbird
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.189, -104.216

Most of the hail was quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237165.